Alert archive / Arizona / Dust Storm Warnings in 2008

Dust Storm Warning 4, NWS Tucson, AZ

June 25, 2008

NWS Tucson, AZ issued this dust storm warning at Jun 25, 2008, 7:35 PM MST. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2008, 7:35 PM MST (02:35 UTC)
Expired
Jun 25, 2008, 9:00 PM MST
In force
85 min
Issued by
NWS Tucson, AZ

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 25, 2:00 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 25, 2:00 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST WED JUN 25 2008

.SYNOPSIS...MID LEVEL MOISTURE WILL CONTINUE TO TRICKLE INTO
SOUTHEAST ARIZONA THROUGH THE WEEKEND AS THE MONSOON RIDGE REMAINS
OVER NORTHERN CHIHUAHUA. THIS POSITION IS NOT SUFFICIENT TO BRING
SIGNIFICANT MOISTURE NORTH...SO WIDESPREAD RAINS ARE UNLIKELY.
HOWEVER THERE WILL BE AN ALMOST DAILY RISK OF ISOLATED THUNDERSTORMS
THROUGH EARLY NEXT WEEK...ESPECIALLY NEAR HIGHER TERRAIN EAST AND
SOUTH OF TUCSON. TEMPERATURES WILL ALSO REMAIN ABOVE NORMAL.

&&

.DISCUSSION...ISOLATED HIGH BASED TSTMS ARE REDEVELOPING OVER SE
AZ...WITH THE MOST ORGANIZED BAND ALONG A DIFFERENTIAL HEATING
BOUNDARY LEFT OVER FROM OUR EARLY MORNING CLOUDINESS. THIS BOUNDARY
WAS DRIFTING NE INTO SE PINAL/E PIMA AND ACROSS SANTA CRUZ AS OF
21Z. 12Z KPSR AND KTWC SOUNDINGS SHOWED LITTLE POTENTIAL FOR ROOTING
IN OUR VALLEY BOUNDARY LAYERS. HOWEVER OUR MOUNTAINS AND CONTINUED
MID LEVEL MOISTURE TRANSPORT WILL BE JUST ENOUGH TO SUPPORT MORE
HIGH BASED...ALBEIT ISOLATED DEVELOPMENT THROUGH SUNSET. HAVE ISSUED
AN HWO GIVEN OUR MICROBURST POTENTIAL. HAVE ACTUALLY LOWERED POPS A
BIT SINCE MEASURABLE RAIN COVERAGE WILL BE SO LOW IN OUR 35-45F
DEWPOINTS. BUT WE ACTUALLY MAINTAINED THE SAME THUNDER COVERAGE IN
OUR GRIDS...WHICH MEANS INCLUDING AT LEAST A MENTION OF DRY
THUNDERSTORMS IN BOTH THE PUBLIC AND FIRE WEATHER ZONES. ONE THING
TO WATCH LATER TONIGHT IS HOW THINGS EVOLVE TO OUR S. WE ARE GETTING
INTO SOMEWHAT BETTER STRETCHING DEFORMATION ALOFT WHICH SHOULD
SUPPORT ANOTHER MCS OVER E SONORA TONIGHT. THE RESULTING OUTFLOWS
HAVE A CLEAR SHOT INTO SE AZ...PARTICULARLY IN COCHISE AND SANTA
CRUZ COUNTIES. WILL PURPOSELY NOT CARRY TSTM TIMING IN THOSE AREAS
IN CASE WE SEE SOMETHING SIMILAR TO WHAT HAPPENED EARLY THIS
MORNING. BASED ON SURFACE REPORTS...HAVE INCLUDED SMOKE WORKING NEAR
THE FIRES IN N GREENLEE AND SE PIMA COUNTIES.

AS MENTIONED EARLIER...WE DO NOT HAVE MUCH FAITH IN ANY SINGLE MODEL
SOLUTION. NONE OF THEM ARE HANDLING THE MOISTURE TO OUR S VERY
WELL...WITH BOTH GPS AND GOES PRECIP WATER DATA INDICATING 1-1.5
INCHES OVER MOST OF SONORA NOW. THE PROBLEM FOR US IS THAT THE
MONSOON HIGH IS STRONG ENOUGH TO SHIFT N...BUT IT IS BLOCKED BY FAST
JET SPEEDS ACROSS THE N TIER. THUS IT IS STUCK IN THIS IN-BETWEEN
LOCATION WHICH SUPPORTS ONLY MID LEVEL MOISTURE INCURSIONS. THE
RESULT WILL BE MORE OF THE SAME RAMP UP MONSOON BEHAVIOR...NAMELY
DRY-ISH TSTMS...AN ISOLATED MICROBURST OR TWO...AND IF WE GET
LUCKY...LARGER OUTFLOWS PUSHING N FROM SONORA. IN A SLIGHT NOD TO A
GFS/ECMWF COMPROMISE...WE THINK THE CORE OF THE UPPER HIGH COULD
SHIFT INTO FAR SE AZ SUN AND MON AS THE WEAK W COAST UPPER LOW LIFTS
INTO THE GREAT BASIN. IF THAT HAPPENS...WE SHOULD STILL HAVE SOME
ACTIVITY....BUT IT WILL EITHER GET CAPPED OR WILL STAY ON THE
MOUNTAINS. SO POPS ARE A TAD LOWER IN THAT TIME FRAME. TEMPS WILL
REMAIN 4-8F ABOVE NORMAL AS THE HIGH REMAINS NEARBY AND DEWPOINTS
REFUSE TO CLIMB MUCH PAST THE LOWER 50S.

&&

.FIRE WEATHER...MODEST RH INCREASES HAVE SPREAD INTO MUCH OF SE
AZ...ALTHOUGH THIS SLIGHT INCREASE WILL CONTINUE TO SUPPORT ISOLATED
MAINLY DRY THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE
WEEKEND. BEST STORM DEVELOPMENT WILL BE CLOSER TO THE INTERNATIONAL
BORDER AS HAS BEEN THE TREND RECENTLY. OUTFLOWS FROM THUNDERSTORMS
WILL CONTINUE TO GENERATE GUSTY AND ERRATIC WINDS. SEE SPC CRITICAL
FIRE WEATHER OUTLOOK FOR DETAILS. THERE MAY BE A VERY SLIGHT
DOWNTURN IN ACTIVITY ON SUNDAY.

&&

.AVIATION...HIGH BASED TSMTS WITH BASES 100-120 HAVE DEVELOPED W OF
KTUS AND KOLS. EXPECT OTHER HIGH-BASED TSTMS TO FLARE ON THE
MOUNTAINS NEAR KDUG BEFORE THE AFTERNOON IS OUT. GENERAL MOVEMENT IS
NE AT 10KTS. WHILE A COUPLE MAY DRIFT NEAR THE TAF SITES THRU 03Z...
THE RISK IS TOO LOW TO CARRY A CATEGORCIAL RISK. IF THEY DO
APPROACH...THOUGH...SHIFTING GUSTS UP TO 40KTS ARE POSSIBLE. WILL BE
WATCHING FOR THE POSSIBILITY OF OUTFLOW WINDS PUSHING N FROM MEXICO
LATER TONIGHT...MAINLY AT KOLS AND KDUG. HOWEVER THAT WILL BE
HEAVILY DEPENDENT ON HOW WIDESPREAD THUNDERSTORMS WILL BE DOWN THERE
THIS EVENING. OUTSIDE OF THIS CONVECTIVE ACTIVITY...WINDS WILL
REMAIN RATHER LIGHT AND TERRAIN-DRIVEN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 25, 12:47 PM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST WED JUN 25 2008

AZZ019-029-030-033>035-260700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1247 PM MST WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MUCH OF
SOUTHEAST ARIZONA THIS AFTERNOON. UNFORTUNATELY...MANY OF THESE
THUNDERSTORMS WILL PRODUCE LIGHTNING BUT LITTLE RAIN AS THE LOWER
LEVELS OF THE ATMOSPHERE REMAIN RELATIVELY DRY. THIS LOW LEVEL
DRYNESS COULD RESULT IN ISOLATED MICROBURSTS LATE THIS AFTERNOON
AND EARLY THIS EVENING...WITH A FEW GUSTS OVER 50 MPH POSSIBLE.
MOST OF THE STORMS WILL DISSIPATE AFTER ABOUT 9 PM THIS
EVENING...BUT GUSTY SOUTH OR SOUTHEAST WINDS COULD DEVELOP LATER
TONIGHT IF MORE ORGANIZED THUNDERSTORMS DEVELOP OVER NORTHERN
SONORA AND PUSH OUTFLOWS INTO SOUTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A RISK OF ISOLATED THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH NEXT TUESDAY...MAINLY NEAR MOUNTAINS. THE LOWER
LEVELS OF THE ATMOSPHERE WILL REMAIN RATHER DRY...SO THERE WILL BE
A CONTINUED RISK OF DRY LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:58 AM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jun 26, 1:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jun 26, 2:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 26, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 26, 2:57 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jun 26, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 26, 3:10 PM MSTFlash Flood WarningTWCPima110 min
Jun 26, 3:19 PM MSTAreal Flood WarningTWCSanta Cruz12 min
Jun 26, 3:22 PM MSTFlash Flood WarningTWCSanta Cruz113 min
Jun 26, 4:53 PM MSTAreal Flood AdvisoryTWCPima112 min

Nearby

Dust Storm Warnings in Arizona, 2008Every dust storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.